Alert archive / North Carolina / Beach Hazards Statements in 2018

Beach Hazards Statement 22, NWS Newport/Morehead City, NC

September 7, 2018

NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 7, 2018, 8:14 PM EDT. It took effect at Sep 8, 2018, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 7, 2018, 8:14 PM EDT (00:14 UTC)
In effect from
Sep 8, 2018, 8:00 AM EDT
Expired
Sep 8, 2018, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

915 
WHUS42 KMHX 080014
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
814 PM EDT Fri Sep 7 2018

...INCREASING LONG PERIOD SWELLS FROM DISTANT TROPICAL STORM 
FLORENCE WILL LEAD TO DANGEROUS RIP CURRENTS ON SATURDAY BETWEEN 
CAPE LOOKOUT AND CAPE HATTERAS...

.Long period swells from Tropical Storm Florence will increase
Saturday, and especially Saturday afternoon, leading to the
development of dangerous rip currents for the beaches between Cape
Lookout and Cape Hatteras.


NCZ095-103-104-081215-
/O.NEW.KMHX.BH.S.0022.180908T1200Z-180909T0000Z/
Carteret-Outer Banks Dare-Outer Banks Hyde-
814 PM EDT Fri Sep 7 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING FROM CAPE LOOKOUT TO CAPE HATTERAS...

The National Weather Service in Newport/Morehead City has issued
a Beach Hazards Statement, which is in effect from 8 AM EDT
Saturday through Saturday evening.

* HAZARDS...High threat of rip currents.

* LOCATIONS...Beaches between Cape Lookout and Cape Hatteras.

* TIMING AND TIDES...The most likely time for strong rip currents
  to occur is a couple hours either side of low tide, which will
  occur just before 1 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
2 follow-up statements
045 
WHUS42 KMHX 080824
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
424 AM EDT Sat Sep 8 2018

...INCREASING LONG PERIOD SWELLS FROM DISTANT TROPICAL STORM
FLORENCE WILL LEAD TO DANGEROUS RIP CURRENTS ON SATURDAY ALONG
MOST OF THE OUTER BANKS...

.Long period swells from Tropical Storm Florence will increase
Saturday, and especially Saturday afternoon, leading to the
development of dangerous rip currents for the beaches of the Outer
Banks north of Cape Lookout.

NCZ095-103-104-082030-
/O.CON.KMHX.BH.S.0022.180908T1200Z-180909T0000Z/
Carteret-Outer Banks Dare-Outer Banks Hyde-
424 AM EDT Sat Sep 8 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* HAZARDS...High threat of rip currents.

* LOCATIONS...Outer Banks beaches north of Cape Lookout.

* TIMING AND TIDES...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur just before 1 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$
678 
WHUS42 KMHX 081435
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1035 AM EDT Sat Sep 8 2018

...INCREASING LONG PERIOD SWELLS FROM DISTANT TROPICAL STORM
FLORENCE WILL LEAD TO DANGEROUS RIP CURRENTS ON SATURDAY ALONG
MOST OF THE OUTER BANKS...

.Long period swells from Tropical Storm Florence will increase
Saturday, and especially Saturday afternoon, leading to the
development of dangerous rip currents for the beaches of the
Outer Banks north of Cape Lookout.

NCZ095-103-104-090000-
/O.CON.KMHX.BH.S.0022.000000T0000Z-180909T0000Z/
Carteret-Outer Banks Dare-Outer Banks Hyde-
1035 AM EDT Sat Sep 8 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING FOR BEACHES NORTH OF CAPE LOOKOUT...

* HAZARDS...High threat of rip currents.

* LOCATIONS...Outer Banks beaches north of Cape Lookout.

* TIMING AND TIDES...The most likely time for strong rip 
  currents to occur is a couple hours either side of low tide, 
  which will occur just before 1 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If caught in a rip current remain calm. Don't fight the current.
Swim in a direction following the shoreline. When out of the
current, swim back to shore. If tired, float or tread water until
out of the rip current. If unable to escape, face the shore and
call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 7, 6:32 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 7, 6:32 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
632 PM EDT Fri Sep 7 2018

.SYNOPSIS...
High pressure will remain over the region tonight. A cold front
will drop into the area Saturday then lift back to the north as
a warm front Sunday and Sunday night. Tropical cyclone Florence
could approach portions of the United States east coast later
next week, please follow the latest forecasts from the National
Hurricane Center.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 630 PM Fri...Kept isold pops deep inland next cpl hours
then expect dry evening with poss some precip near coast late
tonight.

Prev disc...Isolated showers/thunderstorms have developed just
inland along the coast this afternoon and should redevelop
inland along the advancing westward moving gust front through
late afternoon. Guidance continues to indicate that high
pressure surface and aloft across the Mid Atlantic- Carolinas
will weaken during the next 24 hours and allow a weak boundary
to the north to drift south over the region during the weekend.

Expect the isolated showers/storms to diminish with loss of
heating this evening, though there could be an isolated shower
or storm along the coast during the overnight hours due to
proximity to warmer near shore waters. Overnight lows will be in
the upper 60 to lower 70s inland and low to mid 70s coast. Some
areas of patchy fog will again be possible late tonight.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
As of 330 PM Fri...Although the weak cold front will drift
south into the area Sat the persistent upper ridging though
weakened, will continue to suppress convection so will just
indicate a slight chance for a mainly afternoon showers and
storms. It will continue warm and humid with highs around 90.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 330 PM Fri...Upper level ridging will generally persist
over the area through early next week. At the surface, high
pressure based over eastern Canada will ridge down the East
Coast Saturday night, forcing a weak/shallow backdoor cold
front into or through the area. While it is difficult to pin
down how quickly the front will progress, scattered storms can
be expected as there will be moisture/instability vicinity of
the front, improved forcing along the front, and isentropic
forcing north of the front as southerly 850 mb flow rides over
the denser "cool" surface airmass.

A cold air damming pattern will set up Sunday as the wedge of high
pressure remains entrenched at the surface (especially for inland
areas) and moist southerly low to mid level flow upglides over it.
Given this set-up, Sunday morning may feature considerable coverage
of stratus and fog north of the front. Additionally, scattered
showers and some elevated convection will continue to plague the
region through the day and into Sunday night. Instability will be
modest, limiting the severe threat, but PW values near or over 2
inches will lead to the continued threat for some localized flooding
issues.

Eventually, stacked low pressure lifting across the Midwest early in
the week will prompt the front to lift back to the north as a warm
front Monday, entrenching our area withing a warm and humid airmass
through midweek. Overall, a rather summerlike pattern is expected,
with diurnally driven convection and highs near 90 away from the
immediate coast each day.

Tropical Cyclone Florence may approach the Southeast Coast
Wednesday or Thursday. There is still considerable uncertainty
in the track/intensity of this system so it is difficult to
determine detailed impacts for our area this far out in time.
Therefore, residents of Eastern NC should monitor forecasts
from the NWS and review their hurricane preparedness plans.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Short Term /through Saturday/...
As of 630 PM Fri...Looking at VFR conditions through the
evening, then periods of MVFR/IFR fog/stratus possible late as
winds decouple and the atmosphere remains moist. Fog lifts
rapidly Sat with mainly VFR conditions and only isolated
showers/thunderstorms expected.

Long Term /Saturday night through Wednesday/...
As of 330 PM Fri..Significant ceiling and visibility issues are
possible Saturday night and Sunday morning at all terminals as
moist air overrides a shallow cooler surface airmass. VFR
conditions will return during the day Sunday and prevail outside
of scattered showers and thunderstorms through early next week.

&&

.MARINE...
Short Term /through Saturday/...
As of 630 PM Fri..Decreased init seas slightly with mainly 2
feet at buoys...shld see more 3 to poss 4 footers late as
longer period swells reach wtrs.

Prev disc...High pressure will remain over the waters tonight
with light winds. Some forerunner swell from Florence is
expected to build seas to 2 to 4 ft overnight. Sat a weak front
will drift south into the waters causing the flow to become
light east 10 kt or less over the northern and central waters
and SE 10 kt or less over the southern waters. Seas will
continue 2-4 ft in easterly swell with some 3 to 5 ft seas over
the outer waters in the afternoon.

Long Term /Saturday night through Wednesday/...
As of 330 PM Fri...Winds generally around 15 kt or less will
persist through early next week, though direction will vary as a
backdoor cold front moves across the waters Saturday night into
early Sunday, then retreats back to the north Monday. The
exception is marine areas north of Bodie Island Light, where
northeast winds could reach into the 15 to 20 kt range Sunday
evening and overnight as the gradient tightens while the cold
front is reaching its furthest south terminus. Seas will be on
the increase through the weekend as swell from distant Tropical
Cyclone Florence continues over the nearshore waters. 6 ft
(Small Craft Advisory threshold) seas are expected to begin
north of Cape Lookout late Sunday, with continuously building
seas through the entirety of the period as Florence continues to
track toward the East Coast.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...JME
NEAR TERM...RF/JME
SHORT TERM...JME
LONG TERM...JME/CB
AVIATION...RF/CB
MARINE...RF/JME/CB
Hazardous weather outlook, Sep 7, 8:07 PM EDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
807 PM EDT Fri Sep 7 2018

NCZ029-044>047-079>081-090>094-090015-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
807 PM EDT Fri Sep 7 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ104-090015-
Outer Banks Hyde-
807 PM EDT Fri Sep 7 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

An enhanced rip current threat will continue through next week, with
rough surf developing, due to increasing swells from distant
Tropical Cyclone Florence.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-103-090015-
Carteret-Outer Banks Dare-
807 PM EDT Fri Sep 7 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH
SATURDAY EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

An enhanced rip current threat will continue through next week, with
rough surf developing, due to increasing swells from distant
Tropical Cyclone Florence.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ098-090015-
Onslow-
807 PM EDT Fri Sep 7 2018

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

An enhanced rip current threat will develop this weekend and
continue through next week due to increasing swells from distant
Tropical Cyclone Florence. Rough surf is also likely to develop
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Beach Hazards Statements in North Carolina, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.